Alert archive / New York / Lake Effect Snow Advisories in 2009

Lake Effect Snow Advisory 42, NWS Buffalo, NY

February 22, 20099 counties in New York

NWS Buffalo, NY issued this lake effect snow advisory at Feb 22, 2009, 4:09 AM EST for 9 counties in New York. It took effect at Feb 22, 2009, 4:00 PM EST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2009, 4:09 AM EST (09:09 UTC)
In effect from
Feb 22, 2009, 4:00 PM EST
Expired
Feb 23, 2009, 9:25 PM EST
In force
29 hr
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 70 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2009-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2009-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Feb 22, 3:22 AM EST, 47 minutes earlier.

Area forecast discussion, Feb 22, 3:22 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
322 AM EST SUN FEB 22 2009

.SYNOPSIS...
LOW PRESSURE OVER MICHIGAN WILL TRACK NORTHEAST ACROSS ONTARIO
PROVINCE TODAY...BEFORE MERGING WITH A SECONDARY LOW ALONG THE NEW
ENGLAND COAST AND LIFTING OUT ACROSS THE CANADIAN MARITIMES TONIGHT
AND MONDAY. THIS SYSTEM WILL BRING ANOTHER GENERAL LIGHT SNOWFALL TO
THE AREA TODAY AND TONIGHT...FOLLOWED BY A FRESH SHOT OF ARCTIC AIR
AND MORE LAKE SNOWS FOR THE BEGINNING OF THE NEW WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
SYNOPTICALLY EVERYTHING IS GOING PRETTY MUCH ACCORDING TO PLAN AS OF
THIS WRITING WITH LOW PRESSURE CENTERED NEAR LAKE HURON AND AN
ASSOCIATED COLD FRONT ALREADY PUSHING ACROSS THE EIGHT WESTERN
COUNTIES. THERE WERE TWO DISTINCT AREAS OF SNOW GOING ON AS OF 07Z.
ONE WAS OVER NORTHEASTERN PORTION OF OUR CWA AT THE NOSE OF THE 850
JET AND THE OTHER WAS ACROSS THE WESTERN COUNTIES ASSOCIATED WITH
COLD FRONTAL ZONE CONVERGENCE. IT APPEARS THAT THE FRONTAL
CONVERGENCE ZONE WILL MOVE QUICKLY ACROSS THE AREA
OVERNIGHT...CATCHING UP WITH THE EASTERN AREA OF SNOW BY MORNING.
MOST OF THE REGION WILL BE DRY SLOTTED BY MORNING EXCEPT FOR THE
NORTHEASTERN AREAS.

THE NAM AND GFS ARE VERY CONSISTENT FILLING THE ORIGINAL LOW AS IT
MOVES NORTHEASTWARD WHILE RAPIDLY DEEPENING A SECONDARY LOW OFF THE
JERSEY COAST. THIS SECONDARY LOW WILL TAKE OVER AND WE WILL BEGIN TO
SEE SOME WRAP AROUND MOISTURE PRODUCING MORE LIGHT SNOW OVER THE
WESTERN HALF OF THE CWA THIS AFTERNOON.

COLD AIR DEEPENS LATE TODAY AND TONIGHT AS THE COASTAL LOW CONTINUES
TO DEEPEN. IT IS EXPECTED TO MOVE TO THE MAINE COAST BY MONDAY
MORNING. A DEEP NORTHWESTERLY FLOW ON THE WEST SIDE OF THIS SYSTEM
WILL SET UP AREAS OF LAKE EFFECT AND UPSLOPE SNOW ONCE AGAIN. NOT
QUITE AS UNSTABLE AS THE EVENT WE JUST HAD AND THE FLOW IS A LITTLE
MORE NORTHWESTERLY. UNSTABLE AND STEADY STATE ENOUGH THOUGH TO
UPGRADE THE LAKE EFFECT SNOW WATCH TO A WARNING FOR WAYNE...NORTHERN
CAYUGA AND OSWEGO COUNTIES. THE COLD BOUNDARY LAYER IS ALSO COLD AND
MOIST ENOUGH SOUTHEAST OF LAKE ERIE TO POST LAKE EFFECT SNOW
ADVISORIES FOR SOUTHERN ERIE...CHAUTAUQUA AND CATTARAUGUS COUNTIES
FROM LATE TODAY THROUGH MONDAY. CERTAINLY THE ICE WILL CUT DOWN ON
AMOUNTS BUT ENOUGH UPSLOPE LIFT TO GET AT LEAST ADVISORY CRITERIA.
925 MB OMEGA FIELDS SUGGEST A CONNECTION WITH LAKE HURON AS WELL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
ALL OF THE LAKE AND SYNOPTICALLY-DRIVEN SNOWS WILL HAVE A TENDENCY
TO GRADUALLY WIND DOWN LATER MONDAY NIGHT INTO TUESDAY MORNING...DUE
TO THE EFFECTS OF INCREASING RIDGING AND DRYING/SUBSIDENCE ALOFT  AS
HIGH PRESSURE BUILDS EASTWARD FROM THE CENTRAL GREAT LAKES. AS
SUCH...HAVE LOWERED POPS FROM LIKELY/CATEGORICAL TO SLIGHT
CHANCE/CHANCE BY TUESDAY MORNING...WITH THE EXPECTATION THAT THE
ACTIVITY WILL BE PRETTY MUCH GONE BY MIDDAY TUESDAY AS THE
AFOREMENTIONED RIDGE CRESTS OVERHEAD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
GFS/ECMWF REMAIN IN GOOD AGREEMENT ON A STRONG SURFACE RIDGE
CENTERED OVER NEW YORK STATE TUESDAY EVENING...THEN SLOWLY DRIFTING
TO A POSITION JUST OFF THE ATLANTIC COASTLINE TUESDAY NIGHT AND
WEDNESDAY. THIS WILL ALLOW TEMPERATURES TO FINALLY CLIMB TO ABOVE
SEASONAL LEVELS ON WEDNESDAY AS A SOUTHERLY FLOW OF MILDER AIR
ENVELOPS THE AREA IN THE WAKE OF THE DEPARTING RIDGE. DESPITE THE
GENERAL WARM AIR ADVECTION PATTERN...ANY PRECIP SHOULD REMAIN TO OUR
NORTH AND WEST UNTIL AT LEAST WEDNESDAY AFTERNOON. AFTER THAT
TIME...A WARM FRONTAL BOUNDARY SHOULD APPROACH AND CROSS THE REGION
LATER WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT IN ASSOCIATION WITH A
WEAK WAVE OF LOW PRESSURE LIFTING NORTHEAST ACROSS THE CENTRAL GREAT
LAKES. GIVEN THE MARGINAL BOUNDARY LAYER TEMPERATURES EXPECTED
DURING THIS PERIOD...WILL CONTINUE TO COVER THIS FROPA WITH A CHANCE
OF RAIN/SNOW FOR NOW.

IN THE LATTER PORTIONS OF THE PERIOD...THE MEDIUM RANGE GUIDANCE
INDICATES THE GENERAL IDEA OF THE COLD FRONTAL BOUNDARY ASSOCIATED
WITH WEDNESDAY NIGHTS LOW STALLING OUT TO OUR WEST ON
THURSDAY...THEN A MUCH MORE SIGNIFICANT WAVE OF LOW PRESSURE LIFTING
NORTHEAST ALONG IT THURSDAY NIGHT AND FRIDAY...FOLLOWED BY ANOTHER
SHOT OF MUCH COLDER AIR FOR FRIDAY NIGHT/SATURDAY. GIVEN THE
CONTINUED MODEL INCONSISTENCIES WITH THE TRACK OF THIS SYSTEM AND
THE RESULTING FORECAST UNCERTAINTY...WILL JUST CONTINUE TO INDICATE
A GENERAL CHANCE OF RAIN/SNOW THROUGH FRIDAY FOR NOW...FOLLOWED BY A
RENEWED SNOW SHOWER THREAT FOR THE END OF THE PERIOD AS MUCH COLDER
AIR RETURNS.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT...PUSHING THROUGH EASTERN LAKE ONTARIO EARLY THIS
MORNING...WILL CROSS WESTERN AND CENTRAL NEW YORK BETWEEN 06Z AND
12Z...THEN CLEAR THE EASTERN END OF LAKE ONTARIO BY 15Z SUNDAY.
A BURST OF SNOW WILL ACCOMPANY THE FRONT AND LOWER CIGS/VSBYS TO IFR
LEVELS. THE LONGEST DURATION OF IFR VISIBILITIES WITH THIS FRONT ARE
EXPECTED ACROSS EASTERN ENDS OF LAKE ONTARIO WHERE ADDITIONAL
MOISTURE WILL SURGE AHEAD OF THE FRONT ON THE NOSE OF THE LOW LEVEL
JET. EXPECT MAINLY MVFR CONDITIONS TO PREVAIL BEHIND THE FRONT WITH
SOUTHWEST WINDS AVERAGING 15 TO 25 KNOTS.

OUTLOOK...

SUNDAY NIGHT...MVFR/IFR IN SCATTERED TO NUMEROUS SNOW SHOWERS AND
AREAS OF LAKE ENHANCED/LAKE EFFECT SNOW.
MONDAY...MVFR/IFR IN SNOW
SHOWERS AND AREAS OF LAKE EFFECT/LAKE ENHANCED SNOW.
TUESDAY AND WEDNESDAY...VFR.
THURSDAY...MVFR IN CHANCE OF RAIN AND SNOW.

&&

.MARINE...
LOW PRESSURE OVER MICHIGAN WILL TRACK NORTHEAST ACROSS ONTARIO
PROVINCE TODAY...BEFORE MERGING WITH A SECONDARY LOW ALONG THE NEW
ENGLAND COAST AND LIFTING OUT ACROSS THE CANADIAN MARITIMES TONIGHT
AND MONDAY. BEHIND THIS LOW...A STRONGER WESTERLY TO NORTHWESTERLY
FLOW OF COLDER AIR WILL OVERSPREAD THE LOWER LAKES REGION TODAY AND
TONIGHT. IT APPEARS THAT SUSTAINED WINDS WILL HOLD AT OR BELOW 30
KNOTS ALTHOUGH WIND GUSTS WILL RANGE NEAR 35 KNOTS. WILL CANCEL THE
GALE WATCH AT THIS TIME.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING FROM 6 PM THIS EVENING TO 6 PM EST
     MONDAY FOR NYZ004>006.
     LAKE EFFECT SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM EST
     MONDAY FOR NYZ019-020-085.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 12 PM EST TUESDAY FOR
         LOZ042>045.

&&

SYNOPSIS...WCH
NEAR TERM...SAGE
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...TJP
MARINE...WCH
Hazardous weather outlook, Feb 22, 4:05 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
405 AM EST SUN FEB 22 2009

NYZ001>003-010-011-013-014-021-230915-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-
ALLEGANY-
405 AM EST SUN FEB 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-085-230915-
CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
405 AM EST SUN FEB 22 2009

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
6 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-230915-
WYOMING-
405 AM EST SUN FEB 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-230915-
WAYNE-NORTHERN CAYUGA-OSWEGO-
405 AM EST SUN FEB 22 2009

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-230915-
JEFFERSON-LEWIS-
405 AM EST SUN FEB 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
405 AM EST SUN FEB 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:52 AM ESTSmall Craft AdvisoryBUF54 hr
Feb 22, 4:09 AM ESTLake Effect Snow WarningBUFCayuga, Oswego, Wayne41 hr
Feb 22, 9:44 AM ESTWinter Weather AdvisoryBUFJefferson, Lewis, Oswego4 hr

Nearby

Lake Effect Snow Advisories in New York, 2009Every lake effect snow advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.